zig
0

Notifications

  • You're all caught up!

The Effects of Too Much Ibuprofen

by
author image Rae Uddin
Rae Uddin has worked as a freelance writer and editor since 2004. She specializes in scientific journalism and medical and technical writing. Her work has appeared in various online publications. Uddin earned her Master of Science in integrated biomedical sciences with an emphasis in molecular and cellular biochemistry from the University of Kentucky College of Medicine.
The Effects of Too Much Ibuprofen
The Effects of Too Much Ibuprofen Photo Credit Jupiterimages/Polka Dot/Getty Images

Ibuprofen is a commonly used over-the-counter and prescription pain medication that is part of the nonsteroidal anti-inflammatory drug (NSAID) class. When taken at the recommended dose, ibuprofen can alleviate symptoms associated with pain, inflammation or fever with minimal side effects. Taking too much ibuprofen can cause a number of unpleasant effects to develop, which may require immediate medical attention to resolve.

Stomach Upset

Too much ibuprofen can be toxic and damaging to the intestinal tract. If you take too much ibuprofen, you can develop nausea, vomiting or severe stomach pain. Stomach pain, explains the University of Maryland Medical Center, may be the result of internal bleeding of the stomach or intestines. High levels of ibuprofen can cause increased acid production within the stomach, which may cause heartburn to develop. Symptoms of heartburn include chest pain, burning within the throat and difficulty swallowing. Diarrhea---a condition the causes loose or watery stool production---can also occur if you take too much ibuprofen and can cause abdominal pain or bloating. Excessive sweating or a skin rash may also develop in conjunction with these symptoms.

You Might Also Like

Breathing Difficulties

High levels of ibuprofen can cause respiratory depression in some people. Respiratory depression can cause slow or difficult breathing to occur, which may lead to wheezing or coughing.

Blurred Vision

You can develop vision problems after taking too much ibuprofen. Blurred or double vision can cause you to become dizzy or lightheaded and can interfere with your ability to walk normally.

Ringing in the Ears

Certain people can experience ringing in the ears---a condition called tinnitus---after ingesting too much ibuprofen. In addition to ringing in the ears, tinnitus symptoms can include sensations of hissing, buzzing, clicking, whistling or roaring within the ears. Tinnitus can affect either one or both ears and can make it difficult for you to hear or concentrate.

Confusion

After taking too much ibuprofen, a person can appear confused or can be difficult to understand (incoherent). Symptoms of agitation, poor coordination and headache can also develop.

Drowsiness

Excess levels of ibuprofen within the body can cause drowsiness in some people. Fainting or loss of consciousness can also occur in severe cases of ibuprofen overdose.

Convulsions

Abnormal body convulsions, tremors or seizures---which are characterized by uncontrollable shaking of the body---can also occur as a result of ingesting too much ibuprofen. Such symptoms may be accompanied by dizziness, loss of consciousness or coma.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media